Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Denver/Boulder, CO

July 29, 2004Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 29, 2004, 5:28 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 5:28 PM MDT (23:28 UTC)
Expired
Jul 29, 2004, 8:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 292329
FFWBOU
COC121-300200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 7 MILES SOUTHEAST OF WOODROW...OR ABOUT 23 MILES   
  SOUTHWEST OF AKRON. THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY
  STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WOODLIN
SCHOOL AND WOODROW.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES INCHES OF RAIN HAS 
FALLEN FROM THIS STORM IN THE LAST HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4000 10363 3976 10360 3976 10328 4000 10333

$$

RPK
2 follow-up statements
000 
WGUS75 KBOU 300015
FFSBOU
COC121-300200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT THU JUL 29 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  WEST CENTRAL WASHINGTON COUNTY

UNTIL 800 PM MDT.

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN 7 MILES NORTHEAST OF WOODLIN SCHOOL...OR ABOUT 23 MILES
SOUTHWEST OF AKRON. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING
SOUTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...WOODLIN SCHOOL AND WOODROW.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 90 MINUTES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS ESPECIALLY ALONG SAND CREEK...COUNTRY 
ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4000 10363 3976 10360 3976 10328 4000 10333

$$

RPK
000 
WGUS75 KBOU 300101
FFSBOU
COC121-300200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
658 PM MDT THU JUL 29 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  WEST CENTRAL WASHINGTON COUNTY

UNTIL 800 PM MDT.

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED IN THE WOODROW AND WOODLIN SCHOOL AREAS.  DOPPLER 
RADAR ESTIMATES THAT AROUND 4 INCHES OF RAIN MAY HAVE FALLEN EARLIER
BETWEEN WOODROW AND WOODLIN SCHOOL IN LESS THAN TWO HOURS.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...WOODLIN SCHOOL AND WOODROW.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS ESPECIALLY ALONG SAND CREEK...ANTELOPE CREEK AND 
VEGA CREEK...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS 
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4000 10363 3976 10360 3976 10328 4000 10333

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:30 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 29 2004

.SHORT TERM DISCUSSION...MAIN CONCERN FOR THE SHORT TERM WL BE THE
CHC FOR SVR WX THIS AFTN AND TNGT.  NECESSARY INGREDIENTS APPEAR TO
BE COMING TOGETHER FOR SVR WX ON THE PLAINS TNGT.  ELY FLOW NR THE
SFC HAS BEEN INCRSG THIS AFTN AND DENVER CYCLONE HAS DVLPD LCLLY.
WHILST THE SELY FLOW HAS INCRSD...NWLY FLOW HAS DVLPD ALF.  THUS
...SHEAR PROFILE IS SUPPORTIVE FOR SUSTAINED UPDFTS AND MESOSCALE
STORM DVLPMNT.  MODIFYING THE MRNG SOUNDINGS PER ACARS DATA YIELDS
OVR 2500 J/KG CAPES ACRS THE ERN PLAINS THIS EVENING.  INITIALLY
...AREAS JUST EAST OF DENVER ACRS ERN ADAMS AND ARAPAHOE COUNTIES
WHERE THE SFC CONVERGENCE WILL OCCUR.  ANOTHER ITEM TO CONSIDER IS A
STG SHORTWAVE PROGGED TO DROP OUT OF ERN MONTANA THIS EVENING.  THIS
FEATURE WL REACH OUR AREA BEFORE MIDNIGHT...SERVING AS THE FOCUSING
MECHANISM FOR CONVECTION.  WITH THE AMT OF SHEAR INCRSG FURTHER AS
THIS SHORTWAVE COMES OUT OF WYOMING TNGT...ANOTHER WELL ORGANIZED
BATCH OF MESOSCALE STORMS WL PRBLY CLIP THE FAR NORTHEAST CORNER OF
THE STATE.  SO IN ALL...PROSPECTS FOR SVR WX WILL FIRST BE EAST OF
DENVER...THEN WL MIGRATE TO THE FAR NORTHEAST PLAINS AFTER SUNSET.
PRIMARY THREAT WILL BE LARGE HAIL...BUT SOME WK TORNADO ACTIVITY MAY
BE PSBL IN THE NORTHEAST PLAINS DUE TO THE GOOD SHEAR AVBL IN THIS
AREA.

TNGT...CONVECTION SHOULD DIE OFF AFT MIDNIGHT IN THE WAKE OF THE
SHORTWAVE.  MUCH LESS STORM ACTIVITY XPCTD TMRW.  ATM WL BE MUCH
DRIER THAN THE PAST FEW DAYS WITH NWLY FLOW ACRS ALL LYRS OF THE ATM
IN THE AFTN.  WL REDUCE POPS TO ISOLD IN THE HIGH COUNTRY AND WL RMV
POPS ON THE PLAINS WHERE ATM WL BE CAPPED.  TEMPS WL BE SLGTLY WRMR
TMRW.

.LONG TERM DISCUSSION...UPPER RIDGE WILL BRING MAINLY DRY WEATHER
AND PROBABLY A WEEK OF ABOVE NORMAL TEMPERATURES BEGINNING SATURDAY.

UNTIL THEN...THERE SHOULD BE SOME LINGERING STORMS IN/NEAR THE
MOUNTAINS FRIDAY EVENING WITH ENOUGH LOW LEVEL MOISTURE AND HEATING
TO BREAK CAP TOMORROW AFTERNOON.  AGREE WITH SHORT TERM FORECASTER
THAT CAP WILL REMAIN IN PLACE FARTHER EAST SO NO POPS IN THE
NORTHEAST CORNER.  MID LEVEL TEMPS WARM CONSIDERABLY BY SATURDAY
WHICH MEANS HIGH TEMPS WILL CLIMB INTO THE 90S ACROSS THE PLAINS.
WARMING MID LEVEL TEMPS AND LACK OF MUCH MOISTURE WILL LIMIT POPS
CONSIDERABLY.  WILL REMOVE ANY MENTION OF PRECIP OVER THE NORTHEAST
PLAINS EAST OF DENVER...BUT WILL HAVE TO MAINTAIN SOME SMALL POPS
IN/NEAR THE MOUNTAINS.  MAIN THREAT WILL BE GUSTY WINDS FROM HIGH
BASED STORMS.  ANY RAIN WOULD BE LIGHT.

SEE LITTLE IN THE WAY OF CHANGE SUNDAY THROUGH TUESDAY...ALTHOUGH
TEMPS MAY WARM A COUPLE MORE DEGREES AS RIDGE HEIGHTS BUILD AND MID
LEVEL TEMPS WARM ANOTHER 1C.  SOME MONSOONAL MOISTURE MAY TRY TO
SNEAK AROUND THE RIDGE...BUT FLOW PATTERN NOT TOO FAVORABLE FOR
COLORADO SO LIMITED POPS IN/NEAR THE MOUNTAINS SEEM REASONABLE.  A
WEAK SURGE MAY ATTEMPT TO MOVE INTO NORTHEAST COLORADO WEDNESDAY...
BUT ONLY IF FLOW FLATTENS ENOUGH ACROSS THE CENTRAL PLAINS STATES.
LOOKS LIKE MORE TYPICAL SUMMER WEATHER HAS FINALLY ARRIVED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
PLAINS AND DENVER THROUGH 8 PM MDT.

&&

046/BARJENBRUCH
Hazardous weather outlook, Jul 29, 10:55 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT THU JUL 29 2004

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON.  STRONG SOUTHERLY FLOW NEAR THE SURFACE HAS DEVELOPED
ALONG WITH NORTHWESTERLY FLOW ALOFT.  AS A WEAK DISTURBANCE MOVES
THROUGH THE AREA THIS AFTERNOON...THUNDERSTORMS WILL RAPIDLY DEVELOP
IN THE HIGH COUNTRY AS WELL AS AREAS TO THE NORTH OF THE FORECAST
AREA.  BY MID AFTERNOON...SOME STRONG STORMS WILL MIGRATE INTO THE
AREA FROM WYOMING.  DUE TO THE WIND SHEAR IN THE ATMOSPHERE...
SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON ON THE
PLAINS.  THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE LARGE
HAIL...BUT THE POSSIBILITY OF A WEAK TORNADO CANNOT BE RULED OUT.
THIS WILL BE ESPECIALLY TRUE OF AREAS OF EASTERN ADAMS AND ARAPAHOE
COUNTIES EAST OF DENVER WHERE THE BEST LOW LEVEL CONVERGENCE WILL
OCCUR.

ANOTHER DISTURBANCE WILL MOVE THROUGH THE DISTRICT TONIGHT WHICH MAY
CAUSE THUNDERSTORM ACTIVITY TO LINGER LONGER THAN USUAL ACROSS THE
FAR NORTHEAST CORNER OF THE STATE.  THE DISTURBANCE WILL MOVE
SOUTHEAST OF THE AREA LATE TONIGHT...ENDING THUNDERSTORM ACTIVITY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING FRIDAY
WILL PRODUCE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.  THERE IS
JUST ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO SUPPORT
THE THREAT OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL.

MAINLY DRY AND WARM WEATHER IS THEN EXPECTED SATURDAY THROUGH NEXT
WEDNESDAY WITH ONLY A SLIGHT RISK OF A LATE AFTERNOON OR EVENING
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 130 PM FOR THUNDERSTORM
ACTIVITY ON THE PLAINS.

046/BARJENBRUCH

In the hours before

Local storm report, Jul 29, 3:56 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 NW WOODROW            40.03N 103.65W
07/29/2004  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

&&

CLB
Local storm report, Jul 29, 5:02 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 NW WOODROW            40.03N 103.65W
07/29/2004  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

0455 PM     HAIL             WOODROW                 39.98N 103.58W
07/29/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0456 PM     HAIL             3 S WOODROW             39.94N 103.58W
07/29/2004  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:39 PM MDTTornado WarningBOUMorgan, Washington41 min
Jul 29, 4:55 PM MDTSevere Thunderstorm WarningBOUWashington47 min
Jul 29, 4:56 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jul 29, 5:29 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jul 29, 5:49 PM MDTTornado WarningBOUWashington56 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.